Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 260, NWS Kansas City, MO

September 12, 2008Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 12, 2008, 7:42 AM CDT for Cooper County, Missouri. It took effect at Sep 12, 2008, 12:40 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2008, 7:42 AM CDT (12:42 UTC)
In effect from
Sep 12, 2008, 12:40 PM CDT
Expired
Sep 13, 2008, 8:39 AM CDT
In force
20 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lamine River near Otterville (OTTM7). The gauge peaked at 21.59 ft at Sep 14, 2008, 8:00 AM CDT.

actionminormoderate102009/1209/1309/14
Action stage
10 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06906800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 12, 5:50 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 12, 5:50 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT FRI SEP 12 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

PLACEMENT AND AMOUNTS OF QPF THE NEXT COUPLE OF DAYS CONTINUES TO BE
THE MAIN CHALLENGE IN THE SHORT TERM. ISENTROPIC LIFT ON THE 305-310K
SFC TRIGGERED A HEAVY BAND OF RAIN ACR NWRN MO OVERNIGHT...BUT THE
PRECIPITATION IS DIMINISHING AS THE LOW LEVEL JET VEERS AS PER PROFILERS.

A LARGER AREA OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS WERE
DEVELOPING IN CNTRL/ERN KS INTO SWRN MO. THIS AREA OF RAIN IS IN AN
AREA OF MODEST ISENTROPIC LIFT AHEAD OF A WEAK SHORTWAVE MOVING INTO
SRN KS. THE ISENTROPIC LIFT IS BEING FOCUSED AHEAD OF AN IMPRESSIVE
H7-H5 THETAE RIDGE WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES.

NAM/GFS RATHER SIMILAR THE NEXT 48 HOURS AS THE ROCKIES UPPER TROUGH
SHEARS ENE TO THE NORTH OF THE CWA SATURDAY. AS PER MODELS...UPPER
TROUGH TO INDUCE CYCLOGENESIS IN NWRN MO THIS MORNING WITH THE SFC
WAVE MOVING ALONG THE INVERTED TROUGH IN XTRM NWRN MO TNGT AND EARLY SATURDAY.
THE MODELS APPEAR TO HAVE THE RIGHT IDEA AS PRESSURE FALLS HAVE BEEN
APPARENT IN NWRN OK.

NAM SUGGESTS THAT THE H8-H7 THETAE RIDGE WILL MOVE NORTH INTO CNTRL
MO TODAY WITH MODEST ISENTROPIC LIFT NORTH OF THE RIDGE.
THEREFORE...HIGHEST QPF WILL LIKELY BE FOCUSED ACROSS THE NWRN TWO
THIRDS OF THE CWA. AS THE SFC WAVE HEADS TOWARD IA TONIGHT...MODEST
ISENTROPIC LIFT IN A VERY MOISTURE RICH ENVIRONMENT WILL ONCE AGAIN
FOCUS HEAVY RAINFALL FOR NWRN MO. THE ISENTROPIC LIFT WILL SHIFT NE
INTO IA LATE FRIDAY NIGHT...ONLY TO BE REPLACED WITH DEEP LOW LEVEL
MOISTURE CONVERGENCE AHEAD OF A COLD FRONT WHICH WILL SWEEP INTO MO
SATURDAY MORNING.

AREAL RAINFALL AMOUNTS ALONG THE BOUNDARY LATE FRIDAY NIGHT THROUGH
SATURDAY NIGHT ARE NOT EXPECTED TO BE AS HEAVY AS TNGT AS THE FORCING
IS NOT AS STRONG AND PRECIPITABLE WATER VALUES GRADUALLY DECREASE. REGARDLESS...THE
FLOOD WATCH MAY NEED TO BE EXTENDED INTO THE DAY LIGHT HOURS ON
SATURDAY. WILL LET THE DAY SHIFT MAKE THE FINAL CALL. DESPITE THE
EMPHASIS NOW BEING PLACE ON NWRN MO FOR THE HEAVIEST RAIN...WILL
STILL KEEP THE FLOOD WATCH IN EFFECT FOR THE SERN GRIDS DUE TO LACK
OF CONFIDENCE ON THE HEAVIEST QPF PLACEMENT. IN ADDITION...LATEST
RADAR TRENDS SUGGEST THAT HEAVY RAINFALL IS LIKELY ACR THE SRN GRIDS
AT LEAST FOR A FEW HOURS EARLY THIS MORNING.

OTHERWISE...PREFER THE ECMWF/NAM AND UKMET ON THE HANDLING OF THE
FUTURE REMNANTS OF IKE. GFS HAS BUCKED THE LATEST TRENDS BY BEING
MUCH SLOWER AND FURTHER NW ON SUNDAY. REGARDLESS...THERE IS THE
POTENTIAL FOR ADDITIONAL HEAVY RAIN FOR THE EXTREME SERN CWA SATURDAY
NIGHT AND SUNDAY.

DB

&&

.AVIATION...

AREA OF LIGHT TO MODERATE RAIN IS SPREADING NORTH INTO THE KC METRO
EARLY THIS MORNING. VFR/MVFR CIGS IN RAIN WILL GRADUALLY BECOME IFR
DUE TO SATURATION OF THE LOWER LEVELS. IN ADDITION...LOWER CIGS ABOUT
50 MILES SOUTH OF THE METRO WILL GRADUALLY SPREAD NORTH. RAIN WILL
GRADUALLY DIMINISH THIS AFTN WITH CIGS RISING TO BETWEEN 1000-2000
FEET. MVFR CIGS AND VSBYS WILL LIKELY LAST INTO THE EVENING...BEFORE
NEXT BATCH OF RAIN DROPS CIGS AND VSBYS ONCE AGAIN AFT 06Z.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-MOZ013-MOZ014-
     MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
     MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-
     MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
     MOZ054.

KS...FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ025-KSZ057-KSZ060-KSZ102-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Sep 12, 5:57 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT FRI SEP 12 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES...A WEAK COLD FRONT AND COPIOUS
TROPICAL MOISTURE WILL LEAD TO THE POTENTIAL FOR HEAVY RAINFALL
THROUGH TONIGHT. ONE TO THREE INCHES ARE POSSIBLE...MAINLY NORTH OF A
LINE FROM KANSAS CITY TO KIRKSVILLE. OTHERWISE...ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA ON
SATURDAY...ADDITIONAL RAINFALL AND ISOLATED THUNDERSTORMS ARE LIKELY.
THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT AN ADDITIONAL INCH OF
RAINFALL IS POSSIBLE.

FOR SATURDAY NIGHT AND SUNDAY...THE FUTURE REMNANTS OF HURRICANE IKE
WILL MOVE THROUGH NORTHWESTERN ARKANSAS INTO SOUTHEASTERN MISSOURI.
THIS TRACK MAY PRODUCE ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES FOR
AREAS GENERALLY SOUTH OF A LINE FROM BUTLER TO CLINTON TO BOONVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE URGED
TO RELAY ANY RAINFALL AMOUNTS TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 12, 6:43 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     FLASH FLOOD      SEDALIA                 38.70N 93.23W
09/12/2008                   PETTIS             MO   EMERGENCY MNGR

            2 TO 3 FEET OF WATER OVER THE ROAD AT HWY 50 AND
            CENTER...WITH SEVERAL CARS STRANDED.

0618 AM     FLASH FLOOD      5 S BUNCETON            38.72N 92.80W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            APPROXIMATELY 6 INCHES OF WATER OVER THE ROAD ON HWY B
            NEAR THE COOPER AND MONITEAU COUNTIES BORDER.

0618 AM     FLASH FLOOD      1 SSW PRAIRIE HOME      38.80N 92.60W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            WATER OVER HWY W...1 MILE SOUTH OF HWY J. VEHICLE STALLED
            WITH WATER UP TO THE DOOR.

&&

MRD
Local storm report, Sep 12, 7:00 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      4 N CLINTON             38.43N 93.77W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 13.

0640 AM     FLASH FLOOD      2 W CLINTON             38.37N 93.81W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 7.

0640 AM     FLASH FLOOD      MONTROSE                38.26N 93.98W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS COVERING A MAJORITY OF HWY K.

0640 AM     FLASH FLOOD      2 SW CALHOUN            38.45N 93.65W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 52 RESULTING IN SIGNIFICANT
            PONDING.

&&

MRD
Local storm report, Sep 12, 7:06 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      4 S BUNCETON            38.73N 92.80W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            HIGH WATERS ALONG HWY B SOUTH OF HWY J.

&&

ACH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:55 PM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Daviess, DeKalb, Gentry, Harrison and 2 more6 hr
Sep 12, 3:27 AM CDTAreal Flood AdvisoryEAXCooper, Howard, Pettis3 hr
Sep 12, 4:10 AM CDTFlash Flood WarningEAXCooper, Pettis6 hr
Sep 12, 5:38 AM CDTAreal Flood AdvisoryEAXHenry5 hr
Sep 12, 6:25 AM CDTFlash Flood WarningEAXCooper, Henry, Howard, Johnson, Pettis, Saline5 hr
Sep 12, 6:51 AM CDTAreal Flood AdvisoryEAXCass, Jackson8 hr
Sep 12, 7:26 AM CDTFlash Flood WarningEAXCass6 hr
Sep 12, 8:08 AM CDTRiver Flood WarningEAXCooper4 days
Sep 12, 8:47 AM CDTAreal Flood AdvisoryEAXCarroll, Johnson, Lafayette, Ray6 hr
Sep 12, 9:01 AM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
Sep 12, 11:04 AM CDTAreal Flood WarningEAXCooper, Henry, Howard, Pettis12 hr
Sep 12, 11:43 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway and 1 more8 hr
Sep 12, 1:32 PM CDTAreal Flood WarningEAXCass8 hr
Sep 12, 2:38 PM CDTAreal Flood AdvisoryEAXAtchison, Gentry, Harrison, Holt, Nodaway, Worth6 hr
Sep 12, 2:40 PM CDTRiver Flood WarningEAXCarroll5 days
Sep 12, 2:56 PM CDTAreal Flood WarningEAXCarroll, Lafayette8 hr
Sep 12, 4:01 PM CDTTornado WarningEAXHenry, Johnson29 min
Sep 12, 4:29 PM CDTTornado WarningEAXJohnson, Pettis31 min
Sep 12, 4:59 PM CDTTornado WarningEAXPettis31 min
Sep 12, 5:22 PM CDTAreal Flood AdvisoryEAXPlatte6 hr
Sep 12, 5:27 PM CDTTornado WarningEAXPettis, Saline33 min
Sep 12, 5:29 PM CDTTornado WarningEAXJackson31 min
Sep 12, 5:57 PM CDTTornado WarningEAXJackson33 min
Sep 12, 5:58 PM CDTTornado WarningEAXCooper, Pettis, Saline47 min
Sep 12, 5:59 PM CDTTornado WarningEAXClay, Platte46 min
Sep 12, 6:23 PM CDTTornado WarningEAXJackson22 min
Sep 12, 6:30 PM CDTFlash Flood WarningEAXClay, Platte6 hr
Sep 12, 6:34 PM CDTTornado WarningEAXChariton, Howard, Saline41 min
Sep 12, 6:38 PM CDTAreal Flood AdvisoryEAXClay, Clinton, Jackson, Ray6 hr
Sep 12, 6:46 PM CDTTornado WarningEAXJackson, Ray29 min
Sep 12, 5:18 AM CDTAreal Flood AdvisoryEAXLinn, Miami6 hr
Sep 12, 8:42 AM CDTRiver Flood WarningEAXMiami4 days
Sep 12, 8:42 AM CDTRiver Flood WarningEAXLinn6 days
Sep 12, 4:32 PM CDTTornado WarningEAXMiami28 min
Sep 12, 4:51 PM CDTTornado WarningEAXJohnson24 min
Sep 12, 4:55 PM CDTTornado WarningEAXJohnson, Miami35 min
Sep 12, 5:13 PM CDTTornado WarningEAXJohnson47 min
Sep 12, 5:23 PM CDTTornado WarningEAXLeavenworth, Wyandotte37 min
Sep 12, 6:01 PM CDTTornado WarningEAXJohnson26 min

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.